Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 72, NWS Wichita, KS

August 8, 2019Butler County, Kansas

NWS Wichita, KS issued this flash flood warning at Aug 8, 2019, 8:24 AM CDT for Butler County, Kansas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2019, 8:24 AM CDT (13:24 UTC)
Expired
Aug 8, 2019, 10:31 AM CDT
In force
2 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Butler County, KS

The radar

The Wichita radar (KICT), 52 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 10:19 AM CDTFLASH FLOODEl Dorado, KSA COUPLE ROADS WERE FLOODED IN TOWN DUE TO THE HEAVY RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 115 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-81 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

748 
WGUS53 KICT 081324
FFWICT
KSC015-081915-
/O.NEW.KICT.FF.W.0072.190808T1324Z-190808T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
824 AM CDT Thu Aug 8 2019

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Butler County in south central Kansas...

* Until 215 PM CDT.

* At 821 AM CDT, doppler radar indicated widespread showers and 
  thunderstorms across the region. This is on top of very heavy 
  rainfall that occurred overnight, with radar estimates exceeding 4 
  to 6 inches in spots, especially across the northern two-thirds of 
  the county. Rainfall will likely continue through at least late 
  morning, which will only aggravate the ongoing flash flood threat. 
  Excessive runoff will likely cause flooding of small creeks and 
  streams, highways, streets, country roads, farmland, poor drainage 
  areas and various low lying spots.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3809 9715 3809 9652 3748 9652 3748 9715

$$

KLEINSASSER
1 follow-up statement
425 
WGUS73 KICT 081531
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
1031 AM CDT Thu Aug 8 2019

KSC015-081540-
/O.CAN.KICT.FF.W.0072.000000T0000Z-190808T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler KS-
1031 AM CDT Thu Aug 8 2019

...THE FLASH FLOOD WARNING FOR BUTLER COUNTY IS CANCELLED...

The threat for additional heavy rain has ended. However, some minor 
flooding issues continue across portions of Butler county, so an 
areal flood warning will be issued to replace the flash flood 
warning.

LAT...LON 3809 9715 3809 9652 3748 9652 3748 9715

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 6:56 AM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 8, 6:56 AM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
656 AM CDT Thu Aug 8 2019

.SHORT TERM...(Today through Saturday night)
Issued at 308 AM CDT Thu Aug 8 2019

Storms will be ongoing through the morning hours as we remain
within a persistent area of H85 moisture transport/mid level
warm air advection. This pattern may persist through much of the
day and perhaps into the overnight hours across southern Kansas
although the better low level moisture transport is progged to
shift into southeast Kansas and southwest Missouri as we move
through the night. The airmass is progged to remain very moist
with PWATS in the 2-2.5 inch range while the layer warm cloud
depths approximations are progged to be >4500 meters. This should
support efficient rainfall and a continued threat for flooding and
flash flooding. The flash flood watch will be extended in time
across all of southeast Kansas through tonight where another 2-4
inches appear likely although locally higher amounts will be
possible. Precipitation and lack of insolation will keep high
temperatures below normal with some locations struggling to climb
out of the 70s.

Fri-Sat...tranquil weather should return across the area on Friday
and Friday night as the effective front is forced well south of
the area toward southern OK. Maintained some low pops across
mainly southeast KS but better probabilities should remain well
south and east of our forecast area. Afternoon highs will remain
below normal with most locations seeing highs in the mid and upper
80s. The mid/upper ridge will amplify as it translates eastward
across the Southern Plains which will result in near normal
temperatures and muggy conditions across the area on Saturday.
It'll be hard to rule out some storms late Sat night into early
Sun as another shortwave trough is progged to rotate around the
subtropical ridge.

.LONG TERM...(Sunday through Wednesday)
Issued at 308 AM CDT Thu Aug 8 2019

Showers and thunderstorms may be ongoing across the area early on
Sunday with another hot and muggy day anticipated as we remain on
the northern periphery of the mid/upper ridge. This ridge may set
up across the Southern Plains through the middle of the week
keeping the Central Plains on the edge of the stronger mid/upper
flow with continued chances for showers and thunderstorms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 630 AM CDT Thu Aug 8 2019

Widespread showers and thunderstorms will dominate the region
throughout the TAF period. VFR conditions can be expected in areas
where thunderstorms are not occurring but MVFR and IFR
conditions are likely during thunderstorms. LIFR conditions can
also be expected with the stronger thunderstorms during the
afternoon and overnight hours. This risk for thunderstorm activity
is expected at all terminals at various times of the TAF period.
This thunderstorm activity is expected to abate some during the
late overnight period and into the morning Friday.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    84  69  85  70 /  50  50  30  10
Hutchinson      81  68  84  69 /  50  40  30  10
Newton          80  68  84  69 /  70  40  30  10
ElDorado        83  69  84  70 /  70  60  30  10
Winfield-KWLD   87  70  85  71 /  60  60  30  10
Russell         82  67  85  68 /  70  20  30  10
Great Bend      82  67  84  68 /  60  20  30  10
Salina          80  69  85  69 /  70  30  30  10
McPherson       80  67  83  68 /  70  30  30  10
Coffeyville     85  71  86  72 /  80  80  50  20
Chanute         82  70  84  71 /  90  70  40  20
Iola            78  69  85  70 /  90  60  40  20
Parsons-KPPF    84  71  85  72 /  90  80  50  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for KSZ053-070>072-
094>096-098>100.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...ELM
Hazardous weather outlook, Aug 8, 4:58 AM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
458 AM CDT Thu Aug 8 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
458 AM CDT Thu Aug 8 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Periods of showers and thunderstorms will continue through tonight
across much of the area bringing repeated rounds of heavy rain to
much of the Flint Hills and southeast Kansas. Flooding and flash
flooding are likely at times and a flash flood watch remains in
effect through tonight for much of the Flint Hills and southeast
Kansas.

A few strong storms with nickel sized hail and wind gusts
to 50 mph will also be possible across much of southern Kansas
through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

After a brief lull, thunderstorms chances will increase again late
Saturday with continued chances through early next week. Some strong
or severe storms with heavy rain will remain possible through the
period. Repeated rounds of heavy rain may lead to localized flooding
concerns. Stay tuned, as daily thunderstorm chances will continue
to be refined with subsequent forecasts.

Heat indices could climb in the 100-105 degree range across
southern Kansas each afternoon from Saturday through early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Aug 8, 5:53 AM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
553 AM CDT THU AUG 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 AM     FLASH FLOOD      4 NE IOLA               37.97N 95.35W
08/08/2019                   ALLEN              KS   LAW ENFORCEMENT

            SEVERAL ROADWAYS AND LOW BRIDGES NOW FLOODED.

&&

METZGER
Local storm report, Aug 8, 7:11 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
711 AM CDT THU AUG 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HEAVY RAIN       2 S ROSALIA             37.79N 96.62W
08/08/2019  M3.50 INCH       BUTLER             KS   TRAINED SPOTTER

            24 HOUR TOTAL.

&&

ADK
Local storm report, Aug 8, 7:12 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
712 AM CDT THU AUG 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 AM     HEAVY RAIN       1 E SALINA AIRPORT      38.80N 97.63W
08/08/2019  M6.00 INCH       SALINE             KS   TRAINED SPOTTER

            24 HOUR TOTAL.

&&

ADK
Local storm report, Aug 8, 7:16 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
716 AM CDT THU AUG 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       NEODESHA                37.42N 95.68W
08/08/2019  M5.71 INCH       Wilson             KS   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

ADK
Local storm report, Aug 8, 7:18 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
718 AM CDT THU AUG 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 E IOLA                37.93N 95.38W
08/08/2019  M4.35 INCH       ALLEN              KS   COCORAHS

            24 HOUR TOTAL.

&&

ADK
Local storm report, Aug 8, 7:48 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
748 AM CDT THU AUG 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 SSE IOLA              37.89N 95.38W
08/08/2019  M4.14 INCH       ALLEN              KS   AMATEUR RADIO

            24 HOUR TOTAL.

&&

ADK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:05 PM CDTSpecial Weather StatementICTNeosho25 min
Aug 7, 8:48 PM CDTSpecial Weather StatementICTGreenwood27 min
Aug 7, 8:54 PM CDTSevere Thunderstorm WarningICTGreenwood, Woodson66 min
Aug 7, 9:36 PM CDTSpecial Weather StatementICTWilson24 min
Aug 7, 10:34 PM CDTSpecial Weather StatementICTWilson26 min
Aug 7, 10:39 PM CDTSpecial Weather StatementICTSedgwick36 min
Aug 7, 10:44 PM CDTSpecial Weather StatementICTGreenwood, Labette, Neosho, Wilson, Woodson31 min
Aug 7, 11:28 PM CDTAreal Flood WarningICTWilson9 hr
Aug 8, 12:18 AM CDTSpecial Weather StatementICTLabette27 min
Aug 8, 12:34 AM CDTSpecial Weather StatementICTSaline26 min
Aug 8, 12:48 AM CDTAreal Flood WarningICTAllen12 hr
Aug 8, 12:50 AM CDTSpecial Weather StatementICTWilson25 min
Aug 8, 12:51 AM CDTSpecial Weather StatementICTLincoln39 min
Aug 8, 12:59 AM CDTSevere Thunderstorm WarningICTLabette61 min
Aug 8, 1:09 AM CDTSpecial Weather StatementICTHarvey51 min
Aug 8, 1:11 AM CDTSpecial Weather StatementICTGreenwood49 min
Aug 8, 1:27 AM CDTSpecial Weather StatementICTWilson33 min
Aug 8, 1:33 AM CDTSevere Thunderstorm WarningICTMontgomery, Wilson42 min
Aug 8, 2:01 AM CDTAreal Flood WarningICTMontgomery, Wilson12 min
Aug 8, 2:06 AM CDTSpecial Weather StatementICTLabette39 min
Aug 8, 2:10 AM CDTAreal Flood WarningICTLabette, Montgomery12 hr
Aug 8, 2:16 AM CDTSpecial Weather StatementICTLincoln, Saline44 min
Aug 8, 2:27 AM CDTFlash Flood WarningICTLabette, Montgomery, Wilson8 hr
Aug 8, 4:39 AM CDTAreal Flood WarningICTAllen, Neosho5 min
Aug 8, 4:43 AM CDTFlash Flood WarningICTAllen, Neosho6 hr
Aug 8, 5:22 AM CDTFlash Flood WarningICTLincoln, Saline4 hr
Aug 8, 5:26 AM CDTSpecial Weather StatementICTHarvey49 min
Aug 8, 5:49 AM CDTRiver Flood WarningICTAllen, Neosho31 hr
Aug 8, 5:49 AM CDTRiver Flood WarningICTNeosho49 hr
Aug 8, 5:49 AM CDTRiver Flood WarningICTLabette, Neosho3 days
Aug 8, 5:49 AM CDTRiver Flood WarningICTCherokee, Labette4 days
Aug 8, 7:40 AM CDTAreal Flood WarningICTButler, Chase, Elk, Greenwood, Harvey, McPherson and 1 more11 hr
Aug 8, 8:56 AM CDTRiver Flood WarningICTMontgomery, Wilson28 hr
Aug 8, 8:56 AM CDTRiver Flood WarningICTMontgomery47 hr
Aug 8, 9:01 AM CDTSpecial Weather StatementICTSedgwick59 min
Aug 8, 9:05 AM CDTRiver Flood WarningICTChase38 hr
Aug 8, 9:05 AM CDTRiver Flood WarningICTChase, Lyon45 hr
Aug 8, 9:25 AM CDTRiver Flood WarningICTAllen17 hr
Aug 8, 9:42 AM CDTAreal Flood WarningICTSaline5 hr
Aug 8, 10:42 AM CDTAreal Flood WarningICTAllen, Labette, Montgomery, Neosho, Wilson, Woodson27 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.